Hail, Phillips
- When
- June 21, 3:00 PM MST
- Where
- Phillips County, 7.66 mi N of Dodson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -108.210
Trained spotter reported quarter sized hail.
Moderate surface moisture combined with a short-wave disturbance and a very favorable vertical wind field to produce a number of severe thunderstorms across portions of northeast Montana, including a rare gustnado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Moderate surface moisture combined with a short-wave disturbance and a very favorable vertical wind field to produce a number of severe thunderstorms across portions of northeast Montana, including a rare gustnado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 21, 2:29 PM MST, 31 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 329 PM MDT TUE JUN 21 2016 .SHORT TERM...for northeast Montana...tonight through Thu... ...A few severe thunderstorms capable of producing large hail and damaging winds are expected this afternoon and evening across portions of northeast Montana... Thunderstorms beginning to develop across northcentral Montana with expectation of strengthening as they move east through this evening. Strong east winds occurring ahead of the frontal system associated with the thunderstorm potential. These winds will turn west and continue to be gusty behind the front tonight. High pressure will settle into the region for Wednesday and Thursday bringing drier weather conditions. Ebert .LONG TERM...Thu night through Tue... An upper low pressure system, currently spinning in the Gulf of Alaska will make its way to just off the Washington/Oregon Coast Thursday evening. Anchored by a dome of hot air over the Southwest, an upper ridge pushes north through the Plains with the axis along the Montana/Dakota border. This will give Northeast Montana a zonal to slightly southwest flow aloft. By Friday afternoon the trough will have moved into the Northern Rockies. This will establish a strong southwest flow over the local area that will bring in moisture. The associated frontal boundary sweeps across the area Friday evening through unstable air. Expect thunderstorms to develop that will move into North Dakota. Severe thunderstorms with large hail and strong winds will be possible. Saturday the low blows through the local area. Timing is still not set, with the EC faster, and farther north and east, than the GFS. The location of the low is important to the forecast, since it will determine wind strength and rain totals. In either case Saturday is expected to cool down to well below normal, rebounding to near normal on Sunday. Both the EC and the GFS suggest the storm stacking up with the closed surface low Saturday night. Few significant grid edits were necessary, mainly for coordination and blending in the latest guidance, mainly to increase Friday/Saturday pops. Templer Previous discussion: Upper level ridge moves to the east Thursday Night. Flow aloft turns to the southwest as an upper low moves inland from the Pacific. A weak frontal system moves through the area late Thursday Night with limited moisture. Will keep forecast dry. The upper low moves to Western Montana by Friday afternoon. Meanwhile, a strong cold front moves through Eastern Montana Friday evening. The system bring enough moisture and instability for a good chance of thunderstorms. Models differ somewhat on the movement of the upper low across Montana and Saskatchewan on Saturday as it becomes stacked with the surface low. ECMWF track is faster and north of the GFS track. As a result, EC limits wrap around precip to Saturday while the GFS extends it through Sunday Morning. There are also differences in timing of dry slots on Saturday. Will broadbrush a chance of showers and thunderstorms for most of the weekend and dry most of the area out by Sunday Afternoon. Both models have a tight surface gradient on Saturday which will result in gusty west to northwest winds. Surface high will move into the area Sunday Afternoon. The next shortwave trough is expected on Monday with a slight chance of thunderstorms. A shortwave ridge will bring mainly dry weather on Tuesday. Forrester && .AVIATION... A quick moving trough traveling east just north of the Hi-Line will generate rain showers and thunderstorms this afternoon and evening. Some of the thunderstorms may become severe with large hail and damaging winds. Expect TAF amends as storms develop with temporary MVFR/IFR conditions. The terminals at greatest risk appear to be KOLF and KSDY, with lesser chances for KGGW and KGDV. The Storm Prediction Center has issued a Severe Thunderstorm Watch this afternoon through mid evening. The frontal passage of this storm will occur in late afternoon or early evening, the result will be a wind shift from easterly of 15-20kt to westerly of similar strength. Wednesday winds will veer to the north and diminish in strength through the day. Models are showing low status clouds in the morning that will clear in the afternoon. Templer && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 4 AM MDT Wednesday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 322 AM MDT TUE JUN 21 2016 MTZ016>027-059>062-220930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 322 AM MDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORMS. GUSTY NORTHWEST WINDS ARE EXPECTED THIS AFTERNOON INTO TONIGHT WITH A COLD FRONTAL PASSAGE. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 2 PM TODAY THROUGH 4 AM WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG STORM SYSTEM IS EXPECTED TO MOVE OVER THE AREA FRIDAY AND SATURDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON... FRIDAY NIGHT AND SATURDAY. STRONG WEST TO NORTHWEST WINDS ARE LIKELY FRIDAY NIGHT AND SATURDAY WHICH COULD MAKE BOATING HAZARDOUS ON FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 122 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
10 hail, 8 thunderstorm wind. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Trained spotter reported penny sized hail.
Public reported penny sized hail.
A 59 mph wind gust was recorded at the King Coulee RAWS site.
Public reported golf ball sized hail.
Public reported nickel sized hail.
Trained spotter estimated wind gusts up to 60 mph.
Trained spotter reported hail up to the size of quarters.
Many cottonwood trees blown over. Three sections of a pivot irrigator were blown over. A barn roof was damaged. Event time estimated by radar.
A 59 mph wind gust was recorded at the Poplar RAWS site.
A medium sized tree was snapped and part of a metal roof was torn back from a large metal storage building.
A gustnado caused damage to a farmstead. A roof was peeled back on a metal building. Hay bales were blown off a stack. Numerous trees were damaged, uprooted or snapped off with many large limbs lost. Some large tree limbs landed on a farm house.
Trained spotter reported quarter sized hail.
Storm chaser reported large tree branches downed by high winds, along with possible damage to structures. Time estimated form radar.
Trained spotter reported ping pong ball sized hail.
Public reported, via social media, golf ball sized hail.
A 64 mph wind gust was recorded at the Sioux Pass MT-16 DOT site.
Richland County DES Coordinator reported golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646208, 646210, 646211, 646214, 646218, 646223, 646220, 646225, 647370, 646226, 647325, 647348, 646232, 646233, 646234, 646235, 646236, 646237.